Aa
A
A
A
Close
Ask a Nurse Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Clots in Leg - Question about treatmetn options presented to me.

Nearly two weeks ago one of my legs swelled up.  I had a problem with the other leg and was going to explore having the VNUS procedure to fix it, but when leg # 2 (right) swelled up just above and to the side/back of the knee, I hastened the procedure.  So I go to a Vascular place near me and they do ultrasounds on both legs, and the nurse practitioner on duty said they could not even talk about doing VNUS on the other leg as they discovered two blood clots in my right leg, and those had to be immediately addressed first.

According to her, I have two clots, and while they are both superficial, they are both "very close" to a main arterial area, scaring them that these could move/shift and become DVT type clots.  She told me I had to IMMEDIATELY go on 10mg injections of Arixtra blood thinner for 14 days, and said at the end of 14 days another ultrasound will be done to see what has happened to the clots during that time.  Arixtra isn't a clot dissolver from what I've read - it's only going to prevent new clots and perhaps prevent movement of what's there.  So it sounds like they might make me take an oral pill after these shots like coumadin.

This is what freaks me out - the nurse said that people who go on these things do not necessarily go on them for life.  But EVERYONE I've EVER talked to (including my Brother who is on it) says that once you go on blood thinners for something like this, you're always on them for life.  I'm kind of freaked out right now about the idea of this.  I'm not an older person and the idea of having to be fearful of any nosebleed, scrape or ***** or anything else for the rest of my life makes me wonder if it's even worth going on the stuff to begin with.  The place where I'm getting treated is competent enough, but it's a VERY busy place where they just don't take the time to chit-chat all of these details with you without seeming frustrated.  Any insight as to how this is usually treated over time is helpful.
2 Responses
796253 tn?1344994932
MEDICAL PROFESSIONAL
HI and thanks for using the forum.

First, I am not a doctor, so I cannot give you treatment advice.  I can give you some info though that may help you.  

The Arixtra is an anticoagulant that works to thin your blood and prevent more clots from forming.  You are right in that it is not a clot dissolver.  Usually, Arixtra is used in patients who have undergone a surgical procedure (such as hip or knee surgery) to prevent DVT's in the post-operative period.  For patients with an existing clot, I have seen it used in conjunction with an oral anticoagulant (such as coumadin).  

I cannot say for sure what your nurse practitioner's plan is for you.  However, the presence of the clots in your leg are concerning and are not something that you want to ignore.   Clots can form other places and cause serious problems for you.  The repeat ultrasound will help the NP see if the clot dissolved on its own or if it moved anywhere.  It also can detect if new clots formed.  

It would be important for you to take the medication as prescribed by the NP and to follow up as you were directed.  It is also important to find out why these clots formed (recent surgery? recent travel? varicose veins? clotting disorder?, etc.)  If there is an underlying cause, these can sometimes be treated and there may no longer be a need for the anticoagulation therapy.  

If you do need to continue anticoagulation therapy, it is manageable and you can live a "normal" life.  Your blood levels (usually your PT and INR) are monitored closely and kept in a theraputic range.  

It is your right as a patient to understand your diagnosis and the treatments that are being prescribed  for you by your health care practitioners.   I always suggest that you write down any questions that you may have and bring those questions with you for your appointment.  It can be overwhelming when you start hearing a lot of information at once and it is easy to forget what other questions that you have.  Also, you can ask your doctor/NP for any written materials that they may have in regards to your diagnosis, treatments, etc.  If you feel that your health care practitioner is not willing to spend time with you and answer your questions, then you should look for another doctor/NP.  However, don't put off treatment until you find a doctor that you like.  It is important that you start treatment now.  

I hope that this info was helpful to you.  Good luck.

Bridget
Avatar universal
UPDATE:

Not sure if I'm allowed to ask one more or update but I will...

Went back after taking Arixtra shots for just over two weeks, I went back to have a followup ultrasound.  I was told that the lesser clot was no longer there, but the more dangerous clot that was closer to the DVT vein WAS still there, though it had backed off just slightly away from the vein (about .5 cm).

The NP now says she wants me to go on Plavix for a while to see what this does.  Though on TV this drug is touted as being for heart issues, she says it's also used to treat clotting/vein/leg issues as well.  Now, a doctor friend of mine says that in his opinion only, Plavix is one of those "over prescribed drugs", because the drug maker offers perks to doctors who prescribe it. As a personal friend he's trying to not interfere with her diagnosis of me (plus he doesn't specialize in vein issues), but he's still raising an eyebrow over her choice of Plavix.  It is after all a serious drug with possible serious side effects (as compared to an aspirin therapy regimen, etc).

I know you obviously can't dispense counter advice on this for a variety of reasons - but maybe I'm just seeking for someone (anyone) who knows about these drugs to tell me if this is true - that in some cases, Plavix is used for, and can possibly help, with leg clotting issues.   Or am I just helping to fund someone's free trip to Hawaii from a drug maker's incentives?

Didn't find the answer you were looking for?
Ask a question
Popular Resources
In this unique and fascinating report from Missouri Medicine, world-renowned expert Dr. Raymond Moody examines what really happens when we almost die.
Think a loved one may be experiencing hearing loss? Here are five warning signs to watch for.
When it comes to your health, timing is everything
We’ve got a crash course on metabolism basics.
Learn what you can do to avoid ski injury and other common winter sports injury.
Here are the pros and cons of the top fad diets and weight loss plans of the year.